The link between the contraceptive pill and female hair loss

0
344

Nearly all sexually active women between the ages of 15 and 44 have tried taking the contraceptive pill. About 26% of these women decided to continue taking it as a contraceptive system.

As with any medication, the birth control pill can cause side effects. Some women may notice their hair thinning while taking it, while others may lose a lot of hair after stopping it.

 

Functioning of the birth control pill

Birth control pills prevent pregnancy in different ways. Most pills contain artificial forms of the female hormones estrogen and progesterone. Normally, an increase in estrogen causes a mature egg to leave the ovaries during a woman’s menstrual cycle. This phenomenon is called ovulation.

Birth control pills stop the increase in estrogen that causes the egg to release. They thicken the mucus around the cervix, making it difficult for sperm to swim to the egg.

Birth control pills also change the lining of the uterus. If an egg is fertilized, it usually cannot implant and grow because of this change.

 

Oral contraceptives and hair thinning

Oral contraceptives can cause hormonal changes that can lead to hair loss for some women. These cause hair to go from the growth phase to the resting phase too soon and for too long.
This form of hair loss is called telogen effluvium. Large amounts of hair can fall out during this process. People with a genetic predisposition to hair loss may find that birth control pills, which contain high levels of androgens, such as Loestrin and Microgestin, can cause thinning and hair loss. Androgens or dihydrotestosterone (DHT) can shrink hair follicles on the scalp, and you can find testimonials on the Internet of women who claim to have lost up to 50% of their hair due to hormonal contraceptives.

Theoretically, almost any medication could cause hair loss, as the drugs all affect you differently. But if you are genetically predisposed to female pattern hair loss or if your follicles are damaged, oral contraceptives could affect your hair, even causing a condition known as telogen effluvium. This causes hair to enter its resting phase prematurely and fall out even before a new growth cycle can begin. This usually lasts no more than six months, but can progress to the more severe chronic telogen effluvium that lasts at least six months.

Problems can arise when you start taking the pill, when you stop taking it, or even when you switch brands.
You can ask your family doctor about a birth control pill with a low androgen content, but you may want to consider non-hormonal birth control if you have a family history of hair loss.
In general, hair loss will no longer be an issue once your body adjusts to the new hormone levels, so it may just be a case of waiting.

Other hormonal methods of birth control can also cause or worsen hair loss. These methods include:

  • Hormonal injections, such as Depo-Provera
  • Skin patches, such as Xulane
  • Progestin implants, such as Nexplanon
  • Vaginal rings, such as Nuvaring

Hair loss caused by birth control pills is usually temporary. It should stop within a few months after your body gets used to the pill.
Hair loss should also stop after you stop taking the pill for a while.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.